Office No. 107, World Trade Center - Tower I, 
S. No. 1, Kharadi, Pune - 411014, 
Maharashtra, India.

  • White Facebook Icon
  • White Instagram Icon

© 2018 by Amarantha Ayurveda

Diclofenac linked to higher risk of heart attack and strokes




One of the world’s most-used painkillers, Diclofenac, a non-steroidal, anti-inflammatory drug (NSAID) has very commonly been used to treat pain associated with conditions like Gout, Migraine, Rheumatoid Arthritis, sprains of muscles and joints, etc. However, as per recent studies, which comprised of more than 6.3 million cases ranging from 1996 to 2016, it has been found that this very drug increases the risk of heart attacks and stroke by 50%.


The research team, led by Dr Morten Schmidt from the Aarhus University Hospital in Denmark that starting Diclofenac during the study period (1996-2016) resulted in an increased rate of major adverse cardiovascular events within 30 days compared with starting other traditional NSAIDs (Ibuprofen or Naproxen) or Paracetamol.


Side effects included an irregular heartbeat or flutter, heart failure, ischemic stroke (strokes caused caused by a blood clot that blocks a blood vessel in the brain, preventing the blood flow to the destination) and heart attack. These risks applied to both men and women of all ages and even at low doses of Diclofenac. The use of the drug was also associated with an increased rate of cardiac death in comparison with no NSAIDS and an increased risk of upper gastrointestinal bleeding compared with not using NSAIDS.


Senior general physician at Apollo Hospitals, Dr. Anish Anand, clarified, “the drug (Diclofenac) is not used as the first line pain treatment for pain especially for gout. The pain often is so debilitating that patients are unable to tolerate it. It is also found that the pain radiates in muscles and bones which often becomes unbearable for patients. There are other medicines which can be given.”


The researchers in Denmark concluded that Diclofenac should not be available over the counter, but should have to be prescribed by a doctor, with warning labels on the packaging to ensure patients are aware of the risk before they begin to take the drug.


Citations –

https://www.europeanpharmaceuticalreview.com/news/78774/common-painkiller-linked-to-an-increased-risk-of-heart-problems/


https://www.bmj.com/company/newsroom/common-painkiller-linked-to-increased-risk-of-major-heart-problems/


https://www.irishtimes.com/news/health/common-painkiller-linked-to-higher-risk-of-heart-attack-and-stroke-1.3618321


Deccan Chronicle, Hyderabad

9 views
This site was designed with the
.com
website builder. Create your website today.
Start Now